Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 56, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 5, 2018, 11:21 PM CDT for Dickey County, LaMoure County, North Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2018, 11:21 PM CDT (04:21 UTC)
- Expired
- Jun 5, 2018, 11:58 PM CDT
- In force
- 37 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Dickey County, ND, LaMoure County, ND
The radar
The Aberdeen radar (KABR), 102 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 11:45 PM CDT | TSTM WND GST 60 | La Moure, ND | EMERGENCY MANAGER REPORTS SOME LARGER BRANCHES DOWN IN LAMOURE WITH AN ESTIMATE OF 60 MPH MAX WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 9:07 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1161 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 3172 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
640
WUUS53 KBIS 060421
SVRBIS
NDC021-045-060515-
/O.NEW.KBIS.SV.W.0056.180606T0421Z-180606T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
1121 PM CDT TUE JUN 5 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
LaMoure County in southeastern North Dakota...
Northeastern Dickey County in southeastern North Dakota...
* Until 1215 AM CDT.
* At 1121 PM CDT, a severe thunderstorm was located near Adrian, or
17 miles north of Edgeley, moving east at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near,
Adrian around 1130 PM CDT.
Dickey around 1135 PM CDT.
Marion around 1145 PM CDT.
Other locations impacted by this severe thunderstorm include
Nortonville, Berlin, Grand Rapids and Glover.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4611 9801 4625 9883 4663 9878 4663 9804
4661 9803 4629 9804 4627 9800
TIME...MOT...LOC 0421Z 270DEG 30KT 4661 9865
HAIL...1.50IN
WIND...60MPH
$$
JONES3 follow-up statements
411
WWUS53 KBIS 060435
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1135 PM CDT TUE JUN 5 2018
NDC021-045-060515-
/O.CON.KBIS.SV.W.0056.000000T0000Z-180606T0515Z/
LaMoure ND-Dickey ND-
1135 PM CDT TUE JUN 5 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR EASTERN LAMOURE AND NORTHEASTERN DICKEY COUNTIES...
At 1135 PM CDT, a severe thunderstorm was located near Marion, or 21
miles northeast of Edgeley, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
eastern LaMoure and northeastern Dickey Counties, including the
following locations... Berlin, Grand Rapids and Glover.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4611 9801 4624 9867 4663 9856 4663 9804
4661 9803 4629 9804 4627 9800
TIME...MOT...LOC 0435Z 276DEG 36KT 4654 9836
HAIL...1.00IN
WIND...60MPH
$$
JONES800
WWUS53 KBIS 060448
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1148 PM CDT TUE JUN 5 2018
NDC021-045-060515-
/O.CON.KBIS.SV.W.0056.000000T0000Z-180606T0515Z/
LaMoure ND-Dickey ND-
1148 PM CDT TUE JUN 5 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR EASTERN LAMOURE AND NORTHEASTERN DICKEY COUNTIES...
At 1148 PM CDT, a severe thunderstorm was located 8 miles south of
Litchville, or 27 miles south of Valley City, moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
eastern LaMoure and northeastern Dickey Counties, including the
following locations... Berlin, Grand Rapids and Glover.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4622 9859 4663 9844 4663 9804 4661 9803
4629 9804 4627 9800 4611 9801
TIME...MOT...LOC 0448Z 270DEG 41KT 4654 9814
HAIL...0.75IN
WIND...60MPH
$$
JONES749
WWUS53 KBIS 060458
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1158 PM CDT TUE JUN 5 2018
NDC021-045-060508-
/O.CAN.KBIS.SV.W.0056.000000T0000Z-180606T0515Z/
LaMoure ND-Dickey ND-
1158 PM CDT TUE JUN 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LAMOURE AND
NORTHEASTERN DICKEY COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern North Dakota.
LAT...LON 4622 9859 4663 9844 4663 9804 4661 9803
4629 9804 4627 9800 4611 9801
TIME...MOT...LOC 0457Z 270DEG 30KT 4654 9801
$$
JONESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 9:25 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jun 5, 9:25 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 925 PM CDT Tue Jun 5 2018 .UPDATE... Issued at 925 PM CDT Tue Jun 5 2018 Severe t-storm watch out through early Wed morning. Overall besides the watch no big changes to our thinking for tonight. UPDATE Issued at 640 PM CDT Tue Jun 5 2018 No major deviations from the previous thinking for tonight. We're still on track for scattered severe storms to develop this evening, roughly between 01-03 UTC across south central ND. Next forecast update will be for severe watch issuance, which SPC indicated if issued would happen between 01-02 UTC. && .SHORT TERM...(This evening through Wednesday) Issued at 226 PM CDT Tue Jun 5 2018 Tonight's severe weather threat over south central North Dakota and the southern James River Valley highlights the short term. An upper level ridge will move across the state through the afternoon as a northern stream shortwave approaches from the west. While most of the energy from this wave will stay north of the international border, two separate pieces of energy are evident on water vapor and visible satellite imagery. One impulse was associated with some scattered convection across eastern Montana, and a stronger impulse was located over eastern Wyoming. At the surface, a weak cold front was extending south southwest from low pressure located over central Manitoba to near Hettinger. Showers from the impulse over Montana will make their way into western North Dakota through the afternoon, moving northeast. Ahead of the cold front, the warm sector will likely remain capped through the afternoon, with very warm surface temperatures (reaching into the low to mid 90s across south central and the James River Valley), neutral to slightly rising heights, and very little large scale forcing. Additionally, RAP soundings suggest a modest, yet deep elevated mixed layer over KJMS and KBIS through the afternoon. With very little cloud cover across the south central and southeast, temperatures in the upper 80s to the lower 90s, and dewpoints in the upper 50s to the lower 60s, the atmosphere will become moderately unstable with MLCAPE values reaching as high as 1500 to 2500 J/kg. By 00z the impulse moving northeast out of Wyoming will have accelerated across western South Dakota, bringing with it height falls. This evening, the cold front will likely be draped from near Carrington, southwest to Bismarck, to near Elgin. As heights begin to fall and we cool aloft, both waves will allow convection to initiate along or behind the cold front in the 00z to 03z time frame. High Resolution guidance is in relatively good agreement with regards to convective initiation timing and general location. The first storms are likely to develop near Carrington where capping will be at a relative minimum, before building southwest along the rest of the frontal zone. When storms do initiate, they are likely to become rapidly severe with plenty of MUCAPE and deep layer shear ranging from 35 to 45 knots. A consistent signal has been present among SPC HREF ensemble members regarding strong updraft helicity with these storms, painting neighborhood probabilities of UH greater than 100 m2/s2 in the 50 to 70 percent range, generally in the window from 02z to 05z. This signal suggests that any storms that do form will exhibit strong supercell characteristics. Low level wind fields to not appear very favorable for tornadic development, but strong rotating updrafts will be favorable for the production of very large hail, possibly greater than 2 inches in diameter, damaging wind gusts, and heavy rainfall. Also of note is that several convection allowing models have been consistently showing UH values greater than 200 m2/s2, including both the operational and the experimental HRRR cores. Convection should begin to diminish in intensity around 06z, but showers and thunderstorms may linger across the south through 09z to 11z. .LONG TERM...(Wednesday night through Tuesday) Issued at 226 PM CDT Tue Jun 5 2018 Ridging builds back in again on Wednesday with pleasant weather and highs in the 70s with some lower 80s across the south. Another impulse approaches late Thursday, bringing the next chance for showers and thunderstorms Thursday afternoon into Friday morning. SPC has southwest North Dakota in a slight risk for Day 3. A deepening longwave trough and stronger wave will approach the state on Sunday and will bring our next chance of widespread showers and thunderstorms late Sunday and into Monday. This will also be a system we will have to monitor for severe weather potential as details continue to come into view, as the pattern has consistently been advertised on the GFS and ECMWF. 00z CIPS analog guidance was also showing a signal for some severe weather during this time period. Temperatures will generally remain in the 70s and 80s through the extended time period. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 640 PM CDT Tue Jun 5 2018 Showers and thunderstorm will develop across south central and southeastern ND this evening, possibly impacting both KBIS and KJMS. Strong to severe storms will be possible at both terminals from 02-06Z. Winds associated with any storms will be gusty and very erratic. Overall VFR conditions are expected through the period, though any strong thunderstorm will likely produce IFR or lower conditions for a period this evening/early Wed morning, again for KJMS and KBIS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...NH SHORT TERM...ZH LONG TERM...ZH AVIATION...NH
Hazardous weather outlook, Jun 5, 9:34 PM CDT, 1 hour 47 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 934 PM CDT Tue Jun 5 2018 NDZ025-034>037-042-045>048-050-051-070245- Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 934 PM CDT Tue Jun 5 2018 /834 PM MDT Tue Jun 5 2018/ This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight Severe thunderstorms are expected across portions of south central North Dakota and into the James River Valley through early morning Wednesday. The main hazards will include large hail possibly greater than 2 inches, damaging winds greater than 70 mph, and heavy rainfall. A severe thunderstorm watch is in effect through 3 AM CDT. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic chances for thunderstorms continue Wednesday night through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening and tonight. Please call 1-800-247-0212 for reports. You can also post pictures on our Facebook page (National Weather Service Bismarck) or our Twitter page (@NWSBismarck). NDZ020-022-023-033-040-041-043-044-070245- Oliver-Sheridan-Wells-Stark-Slope-Hettinger-Bowman-Adams- 934 PM CDT Tue Jun 5 2018 /834 PM MDT Tue Jun 5 2018/ This Hazardous Weather Outlook is for portions of south central North Dakota and southwest North Dakota. .DAY ONE...Tonight Severe thunderstorms are forecast across portions of south central North Dakota and into the James River Valley this evening through early morning Wednesday. A severe thunderstorm watch is in effect for south central and much of eastern North Dakota. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic chances for thunderstorms continue Wednesday night through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening and tonight. Please call 1-800-247-0212 for reports. You can also post pictures on our Facebook page (National Weather Service Bismarck) or our Twitter page (@NWSBismarck). NDZ001>005-009>013-017>019-021-031-032-070245- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Golden Valley-Billings- 934 PM CDT Tue Jun 5 2018 /834 PM MDT Tue Jun 5 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight There is a chance for thunderstorms this evening. The threat for severe weather will be low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic chances for thunderstorms continue Wednesday night through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jun 5, 10:24 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1024 PM CDT TUE JUN 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM HAIL 8 N TUTTLE 47.26N 99.97W
06/05/2018 M0.75 INCH KIDDER ND PUBLIC
MPING REPORT.
&&
AESpecial weather statement, Jun 5, 10:29 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1029 PM CDT TUE JUN 5 2018
NDZ048-051-060415-
La Moure ND-Dickey ND-
1029 PM CDT TUE JUN 5 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAMOURE AND
NORTHEASTERN DICKEY COUNTIES UNTIL 1115 PM CDT...
At 1028 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lamoure, or 17 miles east of Edgeley, moving east at 30 mph.
Penny size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Lamoure, Verona and Glover.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern North Dakota.
LAT...LON 4623 9848 4641 9846 4641 9803 4629 9804
4628 9801 4613 9801
TIME...MOT...LOC 0328Z 274DEG 26KT 4632 9836
CJSSpecial weather statement, Jun 5, 10:42 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1042 PM CDT TUE JUN 5 2018
NDZ037-060415-
Stutsman ND-
1042 PM CDT TUE JUN 5 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN STUTSMAN COUNTY UNTIL
1115 PM CDT...
At 1042 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Bordulac, or 12 miles southeast of Carrington, moving
east at 50 mph.
Nickel size hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Jamestown, Kensal, Spiritwood Lake, Buchanan, Spiritwood, Pingree,
Woodworth, Courtenay, Eldridge, Edmunds and Chase Lake.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central and southeastern North Dakota.
LAT...LON 4686 9848 4694 9945 4716 9948 4733 9935
4732 9847
TIME...MOT...LOC 0342Z 279DEG 42KT 4732 9895
JONESLocal storm report, Jun 5, 10:51 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1051 PM CDT TUE JUN 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM HAIL 1 S LA MOURE 46.35N 98.29W
06/05/2018 E0.50 INCH LAMOURE ND EMERGENCY MNGR
&&Local storm report, Jun 5, 11:12 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1112 PM CDT TUE JUN 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM TSTM WND GST 4 NNW JAMESTOWN 46.96N 98.76W
06/05/2018 M71 MPH STUTSMAN ND STORM CHASER
&&
AELocal storm report, Jun 5, 11:17 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1117 PM CDT TUE JUN 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND GST 1 SE MEDINA 46.88N 99.28W
06/05/2018 M65 MPH STUTSMAN ND MESONET
MEASURED BY NDDOT SITE ON I-94 JUST
SOUTHEAST OF MEDINA.
&&
AEThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 9:16 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 59 min |
| Jun 5, 9:34 PM CDT | Special Weather Statement | BIS | Grant | 26 min |
| Jun 5, 9:59 PM CDT | Special Weather Statement | BIS | Kidder | 31 min |
| Jun 5, 10:29 PM CDT | Special Weather Statement | BIS | Dickey | 46 min |
| Jun 5, 10:42 PM CDT | Special Weather Statement | BIS | Stutsman | 33 min |
| Jun 5, 10:53 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 37 min |
| Jun 5, 10:59 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Logan, McIntosh | 48 min |
| Jun 5, 11:37 PM CDT | Special Weather Statement | BIS | McIntosh | 38 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.